Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 30, 2003, 8:19 AM CDT for DeKalb County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 8:19 AM CDT (13:19 UTC)
- Expired
- Apr 30, 2003, 9:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WUUS53 KEAX 301319 SVREAX MOC063-301400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 819 AM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DEKALB COUNTY IN NORTHWEST MISSOURI * UNTIL 900 AM CDT * AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KING CITY...OR 24 MILES NORTHEAST OF ST JOSEPH...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRPORT BY 830 AM CDT. WEATHERBY BY 835 AM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4004 9462 3983 9462 3984 9424 4004 9426 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:29 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Apr 30, 3:29 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 329 AM CDT WED APR 30 2003 EARLY MORNING SURFACE ANALYSIS DEPICTS A WARM FRONT EXTENDING ACROSS NORTHERN KANSAS AND MISSOURI...ROUGHLY ALONG A CONCORDIA TO KANSAS CITY TO MOBERLY LINE. THE POSITIONING OF THIS BOUNDARY IS THE MAIN FORECAST CONCERN FOR THIS AFTERNOON AND EVENING. PREFER TO FOLLOW CLOSER TO THE GFS IN THE SHORT TERM PORTION OF THE FORECAST. THE ETA SOLUTION SEEMS CONVECTIVELY BIASED...AND AM NOT CONFIDENT IN THE VALIDITY OF THE OUTFLOW BOUNDARY AND RESULTANT CONVECTION IT PROGS IN CENTRAL MISSOURI BETWEEN 18Z-21Z. EXPECT A CAP TO BE IN PLACE AT THE START OF THE AFTERNOON. ANTICIPATE CONVECTION TO DEVELOP IN THE VICINITY OF THE FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI BY 21Z AS A WEAK MID-LEVEL VORT MAX AND DIVERGENCE ASSOCIATED WITH AN UPPER JET STREAK ASSIST THE CAP IN WEAKENING. CONDITIONS ASSOCIATED WITH THE BOUNDARY LOOK FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY BETWEEN 21Z TODAY AND 02Z THURSDAY. HAVE INCREASED POPS TO THE LIKELY CATEGORY FOR THIS TIME-FRAME. TEMPERATURES SOUTH OF THE BOUNDARY SHOULD WARM INTO THE LOW TO MID 80S...AS SOUTHERLY FLOW ALLOWS CURRENT DEWPOINTS IN THE UPPER 50S AND LOW 60S TO RISE INTO THE MID 60S. WITH THE PRESENCE OF STEEP LAPSE RATES...LARGE HAIL WILL BE A CONCERN. IN ADDITION...THERE IS A THREAT FOR TORNADIC STORMS...ESPECIALLY NORTH OF THE WARM FRONT IN NORTHERN MISSOURI. HELICITY VALUES IN EXCESS OF 200 AND VORTICITY GENERATION PARAMETER VALUES (ESTIMATING THE RATE OF TILTING AND STRETCHING OF HORIZONTAL VORTICITY) GREATER THAN 0.3 ARE SUPPORTIVE OF THE POTENTIAL TORNADO THREAT. WILL ALSO NEED TO MONITOR FLOODING ASPECTS OF THE EVENT...AS THE BOUNDARY IS FORECAST TO STALL ACROSS THE FORECAST AREA OVERNIGHT. NORTH CENTRAL AND NORTHEAST PORTIONS SEEM TO BE AT THE GREATEST RISK FOR FLOODING...AND MOISTURE CONVERGENCE AXIS IS FORECAST TO STALL ACROSS THIS AREA OVERNIGHT. OTHERWISE...ONLY MINOR TWEAKS HAVE BEEN MADE. SCHMIT 1145 PM TUE... THE CHANCES OF THUNDERSTORMS OVER THE COUNTY WARNING AREA ARE DWINDLING RAPIDLY AS THE FOCUS HAS BECOME THE WARM AIR ADVECTION ALOFT OVER IOWA AND NEBRASKA. THE SURFACE BASED CONVECTION IN SOUTH CENTRAL NEBRASKA, JUST SOUTH OF HASTINGS, HAS FAILED TO BECOME WIDESPREAD ENOUGH TO GENERATE A COLD POOL AND SUBSEQUENT MCS. THE SURFACE FRONT HAS MOVED LITTLE SINCE SUNSET, BUT HAS BECOME SHALLOWER AS INDICATED BY THE WIND PROFILERS AND INFRARED SATELLITE IMAGES. THUS, THE LIFTING MECHANISM FOR STORMS HAS BECOME LESS EFFECTIVE OVER NORTHERN MISSOURI. I HAVE RETAINED A 30 PERCENT CHANCE OF STORMS THROUGH SUNRISE NORTH OF HIGHWAY 36 IN THE EVENT THE DEEP CONVECTION IN SOUTHERN NEBRASKA CAN HOLD TOGETHER, OR THE SHALLOW FRONT CAN SPAWN SOME WARM AIR ADVECTION THUNDER. KOCH 300 PM TUE... SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW UPPER LOW NEAR OR/N CA COAST. BROAD SOUTHWESTERLY FLOW EXTENDS DOWNSTREAM FROM UPPER LOW ACROSS ROCKIES/PLAINS STATES...WITH SEVERAL SHORTWAVE FEATURES EMBEDDED WITHIN FLOW. EARLY AFTERNOON SURFACE ANALYSIS SHOWS STATIONARY FRONT EXTENDING ROUGHLY ALONG THE I-70 CORRIDOR...WITH NW-SE ORIENTED OUTFLOW BOUNDARY EVIDENT ON VIS SATELLITE IMAGERY EXTENDING ACROSS EASTERN KS INTO SOUTHWEST MO. 18Z SGF SOUNDING INDICATES VERY WEAK CAPPING PRESENT...AND EARLY AFTERNOON OBJECTIVE ANALYSIS INDICATED VERY UNSTABLE AIRMASS PRESENT ALONG/SOUTH OF BOUNDARY WITH SBCAPE ABOVE 3000 J/KG. EXPECT CONVERGENCE ALONG BOUNDARY TO INITIATE CONVECTION ACROSS SOUTHEAST KS/SOUTHWEST MO LATER THIS AFTERNOON. SOME OF THIS CONVECTION SHOULD PROPAGATE INTO SOUTHERN COUNTIES. GIVEN FAIRLY WEAK SHEAR PROFILES...EXPECT PULSE TYPE STORMS TO BE MAIN STORM MODE...WITH LARGE HAIL THE PRIMARY THREAT. FURTHER WEST SECOND AREA OF CONVECTION EXPECTED TO INITIATE LATE THIS AFTERNOON/EARLY THIS EVENING ACROSS NORTH CENTRAL KANSAS...THEN CONGEAL INTO MCS ALONG NOSE OF STRENGTHENING LOW LEVEL JET AND TRACK EAST/SOUTHEAST ALONG INSTABILITY GRADIENT INTO NORTHERN HALF OF FORECAST AREA OVERNIGHT. AS A RESULT HAVE BUMPED POPS TO LIKELY ACROSS NORTHERN ZONES TONIGHT WITH HIGH CHANCE POPS ALONG I-70 CORRIDOR. DUE TO RAINFALL FROM LAST NIGHTS MCS...FLASH FLOOD GUIDANCE VALUES ARE FAIRLY LOW ACROSS NORTHWEST MO...THUS WILL NEED TO MONITOR HYDRO SITUATION. OTHERWISE INSTABILITY AND SHEAR PARAMETERS SUPPORT WIND/HAIL THREAT AS MCS TRACKS INTO FORECAST AREA. SHORTWAVE CURRENTLY PROPAGATING THROUGH DESERT SOUTHWEST PROGGED TO EJECT ACROSS REGION WEDNESDAY AFTERNOON...RESULTING IN ANOTHER ROUND OF THUNDERSTORMS. GREATEST THREAT FOR SURFACE BASED CONVECTION WILL DEPEND ON OUTFLOW FROM TONIGHTS MCS...HOWEVER MESO-ETA SUGGESTS SBCAPE IN EXCESS OF 4000 J/KG WEDNESDAY AFTERNOON ACROSS NORTHWEST/WEST CENTRAL ZONES. SHEAR PARAMETERS SUPPORT SUPERCELLS WITH ATTENDANT THREAT FOR HAIL/DAMAGING WINDS. SYNOPTIC SCALE SURFACE FLOW PROGGED TO VEER TO SOUTHWESTERLY AHEAD OF SURFACE LOW ENTERING EXTREME NORTHWEST MO...HOWEVER ANY STORMS WHICH TRACK ALONG PRE-EXISTING BOUNDARIES WILL HAVE AN ENHANCED TORNADO THREAT. CONVECTION SHOULD EXIT CWA LATE WEDNESDAY NIGHT/EARLY THURSDAY MORNING AS SURFACE RIDGE BUILDS INTO REGION. TEMPWISE...GOING FORECAT LOOKS REASONABLE SO HAVE MADE ONLY SUBTLE CHANGES. SEAMAN BY THURDAY NIGHT...UPPER LOW IS SWINGING THROUGH JUST NORTH OF THE AREA AS THE RIDGE BUILDS IN THE WEST. WITH SURFACE FRONT OUT OF THE WAY...WE MIGHT HAVE SOME CLOUDS BUT OTHERWISE JUST SEEING CAA. SURFACE RIDGE ACROSS THE AREA FRIDAY AND SATURDAY. A LITTLE COOLER...BUT DRY. STILL EXPECTING RETURN FLOW TO SET UP LATE IN THE DAY ON SATURDAY. HAVE ELECTED TO POSTPONE PRECIP UNTIL SUNDAY. AS UPPER LOW EJECTS THROUGH THE BEGINNING OF THE WEEK... HAVE POPS THROUGH MONDAY. LVQ .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 30, 5:57 AM CDT, 2 hours 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 557 AM CDT WED APR 30 2003 ...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND POSSIBLY TORNADOES ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF A SURFACE FRONT ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND GRADUALLY SPREAD ACROSS THE REMAINDER OF THE AREA THIS EVENING AND TONIGHT. ADEQUATE SURFACE HEATING TODAY WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...RESULTING IN STRONG TO SEVERE THUNDERSTORM ACTIVITY. ALTHOUGH THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WIND SHEAR PROFILES INDICATE THAT TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IN NORTHERN MISSOURI. AS THE FRONTAL BOUNDARY BECOMES STATIONARY ACROSS THE REGION OVERNIGHT...THE THUNDERSTORMS MAY MERGE INTO A COMPLEX. IF THIS OCCURS...THERE WILL BE A POTENTIAL FOR FLOODING...ESPECIALLY ALONG A KANSAS CITY TO MARSHALL LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO THURSDAY. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AFTER EARLY THURSDAY MORNING...ADDITIONAL PRECIPITATION MAY POSE FLOODING PROBLEMS. THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE AREA ON SUNDAY AND MONDAY. SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SCHMIT
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:04 AM CDT | Severe Thunderstorm Warning | EAX | Grundy | 26 min |
| Apr 30, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 41 min |
| Apr 30, 5:16 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 44 min |
| Apr 30, 5:39 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 66 min |
| Apr 30, 6:12 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 33 min |
| Apr 30, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 76 min |
| Apr 30, 6:35 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 55 min |
| Apr 30, 6:46 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 59 min |
| Apr 30, 6:51 PM CDT | Tornado Warning | EAX | Harrison | 39 min |
| Apr 30, 6:53 PM CDT | Tornado Warning | EAX | Gentry | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.